Generic drugmaker Alembic Pharmaceuticals is recalling one lot of 20 mg telmisartan tablets after a bottle was found to contain the wrong dose.
The India-based company received a market complaint that a single 30-count bottle with a 20 mg label instead contained 40 mg tablets, according to a notice posted by the FDA.
Patients who take a double dose of the hypertension med over a prolonged period of time could suffer low blood pressure, worsening kidney function or a potentially life-threatening elevation of potassium levels, Alembic warned. As of Wednesday, the company said it hadn't received any side effect reports linked to the suspect lot.
The lot in question expires in March 2022. Alembic didn't specify how many bottles the recall includes, and wasn't immediately available to respond to Fierce Pharma's request for comment.
Alembic is contacting its distributors and sellers to pursue returns of the affected telmisartan tablets, which were shipped across the U.S. Patients with 20 mg tablets covered by the recall should talk to a healthcare professional for a replacement before stopping use of the drug, Alembic said.
The recall notice was posted by Alembic's Bridgewater, New Jersey, operation. The company didn't say where the telmisartan tablets had been manufactured and bottled, nor where the market complaint was received.
The company, best known for manufacturing anti-infective, analgesic and cough and cold therapies, operates six formulation facilities and three active pharmaceutical ingredients (API) plants in India, according to Alembic's website.
Meanwhile, this wasn't the first labeling mix-up to land a company on the FDA's recall list this year. Generics maker Meitheal Pharmaceuticals in January yanked one lot of the muscle relaxant cisatracurium besylate over what the Institute for Safe Medication Practices called an "extremely hazardous packaging error."
The pull stemmed from a complaint that cartons labeled as cisatracurium contained vials mislabeled as phenylephrine hydrochloride, used to treat low blood pressure, often before surgery. Meitheal at the time said it hadn't received any side effect reports, but warned that accidental treatment with phenylephrine could raise blood pressure, cause abnormal heart rhythms or reduce blood supply to the heart or brain—all of which could potentially be fatal.